FDA Recalls Lomotil For Diarrhea

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

On November 16th, 2017, Manufacturer Greenstone LLC issued a voluntary recall of Lomotil (diphenoxylate/atropine), used to treat diarrhea. 

This is a class II recall, the most common type of recall, which means that there is a situation where the use of the recalled medication may cause temporary or medically reversible adverse health consequences, but the likelihood of serious adverse effects is small. For more information on the different types of recalls, see our overview here.

Who can recall a drug? 

A manufacturer can voluntarily recall their medication, or the Food and Drug Administration (FDA) can request or require that a manufacturer recalls a particular medication. In this case, the manufacturer has voluntarily recalled diphenoxylate/atropine.

Why were these products recalled?

Greenstone LLC has issued a recall due to possible sub-potent and super-potent tablets. In other words, some tablets may contain too much medication (super potent) or not enough medication (sub-potent).

Taking a diphenoxylate/atropine tablet that contains too much medication can cause life-threatening toxicity, coma, problems breathing, lethargy, skin flushing, and drowsiness. On the other hand, taking a diphenoxylate/atropine tablet that doesn’t contain enough medication can worsen diarrhea.   

Have there been any adverse events reported to the FDA from patients?

No. At this time, the FDA has not received any reports of adverse events associated with this recall.

Which products were recalled?

According to the FDA’s announcement, the affected products were distributed nationwide to wholesalers and retailers in the United States from November 2016 to June 2017.

This recall will affect the following:

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Filed under